Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 50, NWS Flagstaff, AZ

July 21, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2017, 2:44 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 2:44 PM MST (21:44 UTC)
Expired
Jul 21, 2017, 4:45 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 98 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WGUS55 KFGZ 212144
FFWFGZ
AZC025-212345-
/O.NEW.KFGZ.FF.W.0050.170721T2144Z-170721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
244 PM MST FRI JUL 21 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 445 PM MST

* At 240 PM MST, county officials reported that flooding along Big 
  Bug Creek continues. Water levels remain at about 2 feet near the 
  Central Avenue bridge.

* Some locations that will experience flooding include...
  Mayer, Poland Junction, Cordes Junction, Cordes, Cordes Lakes and
  Spring Valley.

This includes the following highways...
 Interstate 17 between mile markers 260 and 264.
 State Route 69 between mile markers 263 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across roadways in Mayer near Big Bug
Creek. Move away from drainages now!

Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3428 11209 3431 11237 3442 11246 3448 11230
      3432 11205

$$

MCT
1 follow-up statement
399 
WGUS75 KFGZ 212339
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
439 PM MST FRI JUL 21 2017

AZC025-212348-
/O.EXP.KFGZ.FF.W.0050.000000T0000Z-170721T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
439 PM MST FRI JUL 21 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM
MST...

The heavy rain has ended. Flood waters will continue to recede this 
evening and flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures and do not drive 
through flooded roadways.

LAT...LON 3428 11209 3431 11237 3442 11246 3448 11230
      3432 11205

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:10 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 10:10 AM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1010 AM MST Fri Jul 21 2017

.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.

&&
.Discussion...The morning sounding showed a Pwat of 1.04" (very
wet!) with light steering winds. Visible satellite loop showed two
MCVs in the area--one over northern Navajo and Apache Counties and
one southeast of Alpine this morning. These circulations will help
trigger storms (already doing so at 1000 AM) today and will also
influence the directions that storms will move. We expect another
active day today with locally heavy rain. Some storms may also last
through the evening and night. May have to adjust POPs up for the
overnight hours.

&&

.Prev DISCUSSION /307 PM MST/...Monsoon moisture will remain
entrenched across all of northern Arizona today. The steering flow,
albeit weak, will tend to guide storms south to southeastward. The
primary forcing mechanism will be daytime heating with showers and
storms tending to develop over the mountain areas first before
moving into the valleys and lower elevation locations in the mid to
late afternoon. Storms today will be slow moving with stronger/more
organized storms capable of producing 1 to 3 inch downpours.
Therefore, flooding will be the main threat from stronger storms
today.

For Saturday and Sunday...The forecast models are still insisting
that a northeast to southwest flow sets up across Arizona in
response to high pressure becoming centered over
Nevada/Utah/Arizona. The described flow pattern will deliver a
drier air mass to the northeast corner of Arizona with a decrease
in shower and storm activity. From the Mogollon Rim and White
Mountains southward and across central Arizona monsoon moisture
will remain entrenched with a good chance of showers and storms
each day.

From Monday onward...Moisture will remain in place with the threat
for daily showers and thunderstorms continuing.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous SHRA
and TSRA developing into early evening, with isolated +TSRA.
MVFR/IFR in the stronger storms. Shower and thunderstorm coverage
gradually decreasing after 03Z. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and thunderstorms through Saturday.
Heavy rain and gusty winds will remain the primary impact. Expect
near average temperatures across the area.

Sunday through Tuesday....Daily chances for showers and
thunderstorms continue, favoring the Mogollon Rim southward Sunday,
then all of northern Arizona Monday and Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/McCollum
AVIATION...DL/JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 21, 3:14 AM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
314 AM MST Fri Jul 21 2017

AZZ004>018-037>040-220345-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
314 AM MST Fri Jul 21 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms. The steering flow aloft will be weak so storms
today will be slow moving and capable of dropping 1 to 3 inch
downpours. As a result, flash flooding will be possible with
stonger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily thunderstorms will continue into the middle of next week
with the usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 21, 10:10 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 W FOREST LAKE         36.30N 110.38W
07/20/2017                   NAVAJO             AZ   PUBLIC

            AN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO
            WASH ALONG NAVAJO ROUTE 41. PICTURE FROM
            SOCIAL MEDIA. TIME IS APPROXIMATE.

&&

TM
Local storm report, Jul 21, 2:27 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     FLASH FLOOD      1 NW MAYER              34.41N 112.24W
07/21/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            BIG BUG CREEK ROSE 2 TO 2.5 FEET AT THE
            CENTRAL AVE BRIDGE IN MAYER. WIDTH OF FLOOD
            WATERS WAS ABOUT 50 FEET.

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:21 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 21, 11:06 AM MSTFlash Flood WarningFGZCoconino3 hr
Jul 21, 11:42 AM MSTFlash Flood WarningFGZYavapai3 hr
Jul 21, 12:29 PM MSTAreal Flood AdvisoryFGZGila, Navajo5 hr
Jul 21, 1:34 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Jul 21, 1:56 PM MSTFlash Flood WarningFGZGila3 hr
Jul 21, 3:02 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 21, 3:26 PM MSTAreal Flood AdvisoryFGZYavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.